Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 93, NWS Blacksburg, VA

June 10, 2004Floyd County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 10, 2004, 3:41 PM EDT for Floyd County, Virginia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2004, 3:41 PM EDT (19:41 UTC)
Expired
Jun 10, 2004, 4:30 PM EDT
In force
49 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Floyd County, VA

The radar

The Roanoke radar (KFCX), 13 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS51 KRNK 101941
SVRRNK
VAC063-102030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FLOYD COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 430 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TERRYS FORK...OR ABOUT 7 MILES EAST OF PILOT...AND MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...

  CHECK...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3689 8024 3689 8024 3689 8024 3689 8024
      3689 8024 3689 8024 3689 8024 3689 8024
      3689 8024 3689 8024 3689 8024 3689 8024
      3689 8024 3689 8024 3689 8024 3689 8024
      3689 8024 3689 8024 3689 8024 3689 8024

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:51 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 10, 2:51 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT THU JUN 10 2004

.DISCUSSION...

.SHORT TERM...

RADAR LIGHTING UP...ESPECIALLY ACROSS THE FOOTHILLS. THIS IN
ASSOCIATION WITH GOOD THETA-E RIDGING FROM THE TIDEWATER NW TO THE
SHD VLY...ALONG WITH CONVERGENCE ALONG AND EAST OF THE BLUE RIDGE.

LOOKS LIKE HIGHEST POPS THROUGH EARLY EVENING WILL BE IN MY
ERN-NRN-WRN PERIPHERYS...THEN AS HEATING IS LOST...PIEDMONT ACTIVITY
SHOULD DWINDLE. MODELS TRYING TO BRING MORE ACTIVITY TOWARD WRN CWA
OVERNIGHT...SO KEPT HIGHER CHANCE POPS THERE...WHILE DRY IT OUT FROM
THE BLUE RIDGE EAST.

STATUS QUO ON LOW TEMPS TONIGHT. FRIDAY...LOOKS LIKE A BETTER SHOT
OF LIFT ARRIVES IN OUR NRN CWA...THEN SINKS SOUTHEAST INTO THE
PIEDMONT. HAVE HIGHEST POPS IN THE NORTH TOMORROW...WITH SOME
LIKELY...AS MCS EXPECTED TO FORM AND SINK ESE INTO THE NRN FA DURING
THE AFTN. STILL KEEPING TEMPS WARM...ESPECIALLY IN SRN FA FRIDAY
AFTN.

BACKDOOR FRONT NOW LOOKS TO ARRIVE PER GFS/ETA SAT AFTN. WILL HAVE
BEST CHANCE OF PCPN IN MY WEST/SOUTHWEST. QUESTION IS HOW FAR SOUTH
THE FRONT MAKES IT. WITH A 1020-1024 HIGH MOVING ACROSS THE
NORTHEAST...SEE THE FRONT MAKING IT TO THE SRN APPS-NE TN B4
STALLING. COOLED TEMPS SATURDAY AS EXPECTING MORE CLOUDS AND NE FLOW.

.LONG TERM (SUN-THU)...

BASICALLY KEEPING THE FORECAST WITH A CHANCE OF SHOWERS AND TSRA
EACH DAY...EXCEPT DRYING THINGS OUT LATE WED THRU THU. WARM FRONT TO
OUR WEST SUNDAY-MONDAY LIFTS THROUGH BY LATE MONDAY...WITH A COLD
FRONT MOVING IN DURING THE DAY TUESDAY. FRONT LINGERS IN THE AREA
THRU WED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

WHP
Hazardous weather outlook, Jun 10, 5:25 AM EDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EDT THU JUN 10 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
525 AM EDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SCATTERED THUNDERSTORMS THIS AFTERNOON MAY PRODUCE ISOLATED RAINFALL
OF 1 TO 2 INCHES.  THE GREATEST THREAT FOR THUNDERSTORMS WILL BE
NORTH OF THE ROANOKE VALLEY FROM THE GREENBRIER VALLEY OF WEST
VIRGINIA INTO THE SOUTHERN SHENANDOAH VALLEY OF VIRGINIA.
SOME OF THE STORMS NORTH OF INTERSTATE 64 MAY BECOME SEVERE DURING
THE LATE AFTERNOON AND EVENING.  THE PRIMARY SEVERE THREAT WILL BE
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

THERE IS THE POTENTIAL FOR ORGANIZED THUNDERSTORM DEVELOPMENT FRIDAY
AND SATURDAY AS A COLD FRONT APPROACHES THE CENTRAL APPALACHIANS
FROM THE NORTH.  THIS WILL RESULT IN AN INCREASED THREAT FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY...AND AGAIN FRIDAY.

11

In the hours before

Special weather statement, Jun 10, 11:26 AM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
1126 AM EDT THU JUN 10 2004

VAZ019-020-023-024-034-035-045>047-WVZ045-102130-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-GREENBRIER WV-ROCKBRIDGE VA-
1126 AM EDT THU JUN 10 2004

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING...MAINLY NORTH OF INTERSTATE 64.  THE PRIMARY THREAT IS
DAMAGING THUNDERSTORM WINDS WITH ISOLATED LARGE HAIL POSSIBLE FROM
THE STRONGEST STORMS.

A COLD FRONT OVER THE UPPER OHIO VALLEY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THESE THUNDERSTORMS ARE
EXPECTED TO MOVE SOUTHEAST INTO WEST VIRGINIA AND NORTHERN VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 10, 11:26 AM EDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED HEADER
NATIONAL WEATHER SERVICE BLACKSBURG VA
1126 AM EDT THU JUN 10 2004

VAZ019-020-023-024-034-035-045>047-WVZ045-102130-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-GREENBRIER WV-ROCKBRIDGE VA-
1126 AM EDT THU JUN 10 2004

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING...MAINLY NORTH OF INTERSTATE 64.  THE PRIMARY THREAT IS
DAMAGING THUNDERSTORM WINDS WITH ISOLATED LARGE HAIL POSSIBLE FROM
THE STRONGEST STORMS.

A COLD FRONT OVER THE UPPER OHIO VALLEY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. THESE THUNDERSTORMS ARE
EXPECTED TO MOVE SOUTHEAST INTO WEST VIRGINIA AND NORTHERN VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Jun 10, 2:28 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     1 S BURNT CHIMNEY       37.09N 79.83W
06/10/2004                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN ALONG ROUTE 122...ABOUT 4.5 MILES NE OF ROCKY
            MOUNT.

&&

MG
Special weather statement, Jun 10, 2:49 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT THU JUN 10 2004

VAZ033-034-044-045-102000-
BEDFORD-CAMPBELL-FRANKLIN-PITTSYLVANIA-
249 PM EDT THU JUN 10 2004

...STRONG THUNDERSTORMS OVER SMITH MOUNTAIN LAKE...

A CLUSTER OF STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING STRIKES IS
MOVING OVER THE SMITH MOUNTAIN LAKE AREA IN SOUTHERN BEDFORD AND
NORTHEAST FRANKLIN COUNTY. THESE STORMS ARE MOVING SOUTHEAST AROUND
20 MPH...AND WILL BE TRAVERSING THE LAKE INTO NORTHERN PITTSYLVANIA
AND SOUTHERN CAMPBELL COUNTIES. IN ADDITION TO THE DANGEROUS
LIGHTNING...THE STORMS ARE PRODUCING HEAVY DOWNPOURS OF AROUND AN
INCH IN 30 MINUTES...AND MAY PRODUCE SMALL HAIL AND WIND GUSTS TO
40 MPH.

BOATERS SHOULD SEEK SAFE SHELTER ON SHORE UNTIL THE STORMS PASS.
THE STORMS WILL BE OUT OF THE AREA BY 4:00 PM.

JJ
Local storm report, Jun 10, 2:54 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU JUN 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 W BURNT CHIMNEY       37.10N 79.87W
06/10/2004                   FRANKLIN           VA   LAW ENFORCEMENT

            7 TO 8 INCH DIAMETER TREE DOWN IN THE RED VALLEY AREA 1.5
            TO 2 MILES OFF ROUTE 116.

&&

MG
Special weather statement, Jun 10, 3:36 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT THU JUN 10 2004

VAZ032>035-043>047-058-059-102126-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-
336 PM EDT THU JUN 10 2004

THUNDERSTORMS WITH HEAVY RAIN AND DANGEROUS LIGHTNING CONTINUE TO
FORM AND MOVE SOUTHEAST ACROSS THE PIEDMONT AND FOOTHILLS OF
VIRGINIA.  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE COMMON IN THE
CORES OF THE STORMS. LIGHTNING FREQUENCY HAS INCREASED DURING THE
PAST 30 MINUTES...ESPECIALLY IN THE STORMS OVER EASTERN BEDFORD AND
OVER CENTRAL HENRY COUNTIES.   THE STORMS WILL MOVE THROUGH THE
EASTERN PIEDMONT COUNTIES OF BUCKINGHAM...APPOMATTOX...CHARLOTTE AND
HALIFAX BETWEEN 345 AND 430 PM.

THESE STORMS ARE CAPABLE OF PRODUCING URBAN AND ROAD FLOODING AS WELL
AS FLOODING IN LOW LYING AREAS.  REDUCED VISIBILITY AND WIND GUSTS TO
40 MPH IN AND NEAR THESE THUNDERSTORMS IS LIKELY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:04 PM EDTSevere Thunderstorm WarningRNKFranklin41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.